Winter Storm, Parmer
- When
- December 5, 12:00 AM CST to December 6, 3:00 AM CST
- Where
- Parmer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
Soon after a winter storm affected the region one day earlier, another winter storm quickly followed. An upper level trough moved over the region on the fifth causing widespread snowfall across the region.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Soon after a winter storm affected the region one day earlier, another winter storm quickly followed. An upper level trough moved over the region on the fifth causing widespread snowfall across the region. Snow began early in the morning hours on the fifth, with the heaviest snow accumulating early in the event. The snow then tapered off late on the fifth into the early morning hours of the 6th. Numerous vehicle accidents were reported in the city of Lubbock as well as in surrounding areas. No serious injuries were reported.
Area snowfall totals include:
Friona (Parmer County)...6.0 inches, Muleshoe (Bailey County)...3.2 inches, Denver City (Yoakum County)...3.0 inches, Lake Alan Henry (Garza County)...3.0 inches, Jayton (Kent County)...3.0 inches, Tulia (Swisher County)...2.8 inches, Shallowater (Lubbock County)...2.5 inches, Morton (Cochran County)...2.1 inches, Aspermont (Stonewall County)...2.0 inches, Reese Center (Lubbock County)...2.0 inches, Plains (Yoakum County)...2.0 inches, Abernathy (Hale County)...2.0 inches, Littlefield (Lamb County)...2.0 inches, Dimmitt (Castro County)...2.0 inches, Lubbock (Lubbock County)...1.8 inches, Brownfield (Terry County)...1.5 inches, Levelland (Hockley County)...1.5 inches, Plainview (Hale County)...1.5 inches, Floydada (Floyd County)...1.5 inches, Tahoka (Lynn County)...1.2 inches, Olton (Lamb County)...1.2 inches, Hart (Castro County)...1.0 inches, Silverton (Briscoe County)...1.0 inches, Guthrie (King County)...1.0 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 4, 11:43 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1143 PM CST SUN DEC 4 2011 .AVIATION... LIGHT SNOWFALL AND MVFR CONDITIONS ARE NOW OCCURRING AT KLBB. HIGHEST CONFIDENCE IN INTERMITTENT IFR RESTRICTIONS WILL OCCUR WITHIN THE NEXT 1-4 HOURS AS NOTABLE LIFT TRANSLATES OVER THE AREA IN ASSOCIATION WITH A PASSING SHORTWAVE TROUGH. MVFR CIGS/VIS WILL LIKELY BE DOMINANT MONDAY WITH LINGERING CLOUDS/SNOW SHOWERS. RELATIVELY LESS IMPACT EXPECTED AT KCDS THROUGH THE PERIOD WITH MVFR EXPECTED BY 07-11Z AND BEYOND. && .PREV DISCUSSION... /ISSUED 748 PM CST SUN DEC 4 2011/ UPDATE... THE CURRENT FORECAST AND WINTER WEATHER ADVISORY REMAINS VALID. RADAR TRENDS CONTINUE TO INCREASE AS A TOP-DOWN MOISTENING PROCESS CONTINUES OVER THE SOUTH PLAINS REGION OF WEST TEXAS. WTM OBS ARE SHOWING SIGNS OF WET-BULB COOLING/MOISTENING WITH RH/S UNDER THE BEST AREAS OF REFLECTIVITY INCREASING UPWARDS OF 90 PERCENT...AND MEASURABLE PRECIPITATION HAS EVEN BEEN RECORDED RECENTLY AT MORTON WITH A SURFACE TEMP OF 34 DEGREES. A FEW LOCALIZED REPORTS OF LIGHT SNOW/SLEET HAVE ALREADY BEEN RECEIVED...BUT TRENDS SUGGEST MEANINGFUL/WIDESPREAD WINTRY PRECIPITATION IS IMMINENT. MEANWHILE...IR/VAPOR IMAGERY SHOWS A PRONOUNCED AREA OF FORCING/ASCENT WITH LIGHTNING IN THE BIG BEND VICINITY NOW BEGINNING TO OVERSPREAD THE REGION. THIS APPEARS TO BE ASSOCIATED WITH DEEP FORCING IMMEDIATELY IN ADVANCE OF A WEAKENING LEAD SHORTWAVE TROUGH THAT IS NOW EJECTING FROM THE MEAN WESTERN UA LOW. SREF MEASURABLE SNOWFALL PROBABILITIES SUGGEST A 50-60 PERCENT OF ACCUMULATING SNOWS OVER THE FAR NORTHWESTERN SOUTH PLAINS/EXTREME SOUTHWESTERN PANHANDLE BY 12Z...IN AN AREA THAT CORRELATES WELL TO BOTH THE INCOMING SAID FORCING AND THE CURRENT ADVISORY AREA. PREV DISCUSSION... /ISSUED 351 PM CST SUN DEC 4 2011/ SHORT TERM... THIS WINTER PRECIPITATION EVENT IS NOT LOOKING AS STRONG AS IT DID JUST 12 HOURS AGO. OVERALL...THE FORCING IS GENERALLY WEAK. CLOSED UPPER LOW CURRENTLY AROUND THE SOUTHERN BORDER BETWEEN NEW MEXICO AND ARIZONA WILL OPEN UP AS IT MOVES ACROSS NEW MEXICO. SYNOPTIC SCALE LIFT FROM THIS WAVE WILL COME ACROSS LATE TONIGHT INTO EARLY MONDAY. WEAK ISENTROPIC LIFT WILL SPREAD OVER FROM NEW MEXICO INTO THE WESTERN AREAS BY TONIGHT. ADDITIONALLY...FRONTOGENETICAL FORCING IS ALMOST NON-EXISTENT WITH ONLY SOME WEAK MID LEVEL FRONTOGENESIS POSSIBLE IN THE SOUTHWESTERN PANHANDLE. OVERALL STRONGER LIFT IS SEEN WEST OF THE AREA ACROSS EASTERN AND NORTHEASTERN NEW MEXICO. WHAT LIFT THERE IS ACROSS OUR AREA WILL BE MAXIMIZED FROM 00Z TONIGHT THROUGH 12Z MONDAY AND ACROSS THE SOUTHWESTERN PANHANDLE. MOISTENING WILL OCCUR TONIGHT WITH THE DEEPEST MOISTURE IN THE NORTHWEST ZONES AND SHALLOWEST IN THE SOUTHEASTERN ZONES. SOME OF THE LIFT PROGGED IN THE MODELS EXTENDS UP TO THE BOTTOM OF THE DENDRITIC GROWTH LAYER. TEMPERATURES WILL ALSO COOL OFF TONIGHT ENOUGH FOR ALL SNOW AT MOST AREAS. THE EXCEPTION WILL BE OFF THE CAPROCK WHERE BORDERLINE TEMPERATURES FOR A RAIN AND SNOW MIX WILL EXIST. PERSISTENT NORTHEASTERLY SURFACE FLOW WILL KEEP TEMPERATURES BELOW FREEZING FOR MOST AREAS AS WELL. THE SOUTHWESTERN PANHANDLE WILL BE FAVORED FOR ACCUMULATING SNOWFALL. ANALOG GUIDANCE ALSO FAVORS THESE AREAS FOR ACCUMULATING SNOWFALL AS WELL. WILL TAPER DOWN SNOWFALL TOTALS FOR MOST OTHER AREAS. DURING THE DAY ON MONDAY...THERE WILL BE A PERIOD OF REDUCED SYNOPTIC SCALE LIFT WITH THE ISENTROPIC LIFT PERSISTING THROUGH THE DAYTIME. ANOTHER WAVE WILL MOVE OUT AHEAD OF THE TROUGH AXIS BY TOMORROW AFTERNOON AND EVENING. HOWEVER...SIGNIFICANT MID LEVEL DRYING WILL OCCUR FOR AREAS OFF THE CAPROCK. THEREFORE...EXPECT LOWER CHANCES OF PRECIPITATION OFF THE CAPROCK BY TOMORROW AFTERNOON. JDV LONG TERM... PRECIPITATION CHANCES WILL CONTINUE TO DECREASE THROUGH MONDAY NIGHT INTO EARLY TUESDAY MORNING EVEN AS THE MAIN TROF AXIS REMAINS WEST OF THE REGION. THE TROF WILL MAKE SLOW PROGRESS ACROSS THE REGION ON TUESDAY WHICH MAY MEAN IN CONTINUED MID AND HIGH LEVEL CLOUD COVER OVER THE REGION. THIS WILL COMBINE WITH CONTINUED COLD AIR ADVECTION ALOFT AND WEAK CAA AT THE SURFACE TO HOLD HIGH TEMPERATURES TUESDAY BELOW FREEZING AND AT OR JUST ABOVE FREEZING FOR THE ROLLING PLAINS. ANY PRECIPITATION THAT DOES FALL TONIGHT THROUGH MONDAY NIGHT WILL REMAIN FROZEN...ESPECIALLY ON ELEVATED SURFACES. TEMPERATURES WILL THEN START TO SLOWLY WARM THROUGH THE MIDDLE OF THE WEEK AS ZONAL FLOW DEVELOPS ALOFT BEHIND THE DEPARTING TROF AND THE COLD AIRMASS OVER THE REGION STARTS TO MODIFY. MODELS ARE PAINTING ANOTHER COLD FRONT ARRIVING SOMETIME THURSDAY/FRIDAY WHICH WILL DROP TEMPERATURES BELOW NORMAL. CHANCES FOR PRECIPITATION ARE PRACTICALLY NIL OVER THE AREA AS LITTLE IN THE WAY OF MOISTURE WILL BE AVAILABLE SAVE FOR SOME MID TO HIGH LEVEL MOISTURE IN THE FORM OF CLOUD COVER. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 17 22 10 23 10 / 70 60 40 10 0 TULIA 22 27 15 24 11 / 50 30 30 10 0 PLAINVIEW 23 27 16 26 15 / 50 30 30 10 0 LEVELLAND 24 30 16 27 12 / 60 40 30 10 0 LUBBOCK 26 29 18 27 14 / 50 30 20 0 0 DENVER CITY 26 31 16 28 16 / 60 40 20 10 0 BROWNFIELD 26 31 17 29 13 / 60 40 20 10 0 CHILDRESS 29 34 21 33 22 / 30 10 20 0 0 SPUR 31 35 23 34 21 / 50 20 20 0 0 ASPERMONT 32 37 24 38 22 / 50 20 20 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST MONDAY NIGHT FOR THE FOLLOWING ZONES: TXZ021-022-027-028. && 20
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 345 PM CST SUN DEC 4 2011 TXZ021>044-052145- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 345 PM CST SUN DEC 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT WINTER WEATHER AN UPPER LEVEL DISTURBANCE IS EXPECTED TO BRING SNOW TO THE AREA LATE TONIGHT THROUGH MONDAY. SNOWFALL AMOUNTS WILL RANGE FROM ONE TO THREE INCHES FOR AREAS ON THE CAPROCK. HOWEVER...THE FAVORED AREAS FOR THE HEAVIEST AMOUNTS WILL BE ACROSS THE EXTREME SOUTHWESTERN TEXAS PANHANDLE AND NORTHWESTERN SOUTH PLAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MOST SNOWFALL IS EXPECTED TO FALL DURING THE DAY MONDAY. HOWEVER...SNOWFALL WILL LINGER THROUGH EARLY TUESDAY MORNING ALTHOUGH LITTLE ADDITIONAL ACCUMULATION IS EXPECTED. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... COOPERATIVE OBSERVERS AND SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1145 PM CST SUN DEC 4 2011 TXZ023>026-029>044-051200- SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-COCHRAN- HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT- STONEWALL- INCLUDING THE CITIES OF...TULIA...SILVERTON...QUITAQUE... MEMPHIS...TURKEY...CHILDRESS...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND... LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS... SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA... ODONNELL...POST...JAYTON...ASPERMONT 1145 PM CST SUN DEC 4 2011 ...WINTER WEATHER CONDITIONS CONTINUE FOR MONDAY... A SLOW MOVING UPPER LEVEL STORM SYSTEM ACROSS THE SOUTHWESTERN UNITED STATES CONTINUES TO ENHANCE PROSPECTS FOR WINTRY PRECIPITATION ACROSS WEST TEXAS. AN INITIAL DISTURBANCE OVERSPREAD THE REGION SUNDAY NIGHT IS CAUSING PERIODS OF LIGHT TO OCCASIONALLY MODERATE SNOWFALL ACROSS THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE. LIGHT SNOW IS EXPECTED TO CONTINUE MUCH OF THE NIGHT WEST OF THE CAPROCK ESCARPMENT WITH SOME LOCATIONS PERHAPS RECEIVING ONE HALF INCH TO NEAR ONE INCH OF ACCUMULATION. LESSER ACCUMULATIONS WILL BE POSSIBLE ACROSS THE ROLLING PLAINS. SNOW WILL LARGELY TAPER OFF DURING THE MORNING ON MONDAY WITH PROSPECTS FOR LIGHT ADDITIONAL ACCUMULATIONS WEST OF THE INTERSTATE 27 CORRIDOR. WITH LOW TEMPERATURES EXPECTED IN THE 20S OVERNIGHT...MOISTURE ON ROADWAYS MAY FREEZE AND LEAD TO ICY PATCHES AND HAZARDOUS DRIVING CONDITIONS. RESIDENTS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS.
The national radar mosaic for the moment the first event began.
17 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350841, 350842, 350843, 350844, 350845, 350846, 350847, 350848, 350849, 350850, 350851, 350852, 350853, 350854, 350855, 350856, 350857, 350858.